Hi Consie, Patricia and Kathleen,
I have discovered this in some of my WN watercolor tubes as well. I have
a messy way to deal with it. I take a long skinny skewer and stir the paint
losing a bit of the gum arabic goo in the process, but getting some mixed
into the paint too.
----- Original Message -----
From: "Patricia Savage" <[log in to unmask]>
To: <[log in to unmask]>
Sent: Wednesday, March 24, 2010 3:24 PM
Subject: Re: [SCIART] new tubes of WC paint
> Winsor and Newton!!! The professional grade and not Cotman. Most, most
> depressing. It's happened on multiple tubes and is most disconcerting to
> find about 1/8 to 1/4 of tube contents just gum arabic.
> Patricia Savage
> 816 Valerie Dr.
> Raleigh, NC 27606
> [log in to unmask]
> Kathleen Garness wrote:
>> Consie: I second what Patricia says; just scrape it off the top of the
>> tube until you get down to good pigment.
>> A complaint to the manufacturer isn't much use since they're all huge
>> corporations within larger corporations nowadays. : / But that's worth a
>> try if you have the time. Sometimes they'll send you a new tube just to
>> keep you as a customer. I've had mixed results with that approach. Or you
>> can return it to the store and ask for a replacement! : )
>> Patricia, what brands are your students using that you're finding this
>> problem in?
>> Kathy G
>> On Mar 24, 2010, at 2:04 PM, Patricia Savage wrote:
>>> The yellowish goo is gum arabic. Manufacturers frequently add too much
>>> because it's cheaper than the cost of the pigment. Some pigments are
>>> heavier and require extra gum arabic to aid in their flow, so you come
>>> to expect a couple of extra drops in the top of that particular kind.
>>> I usually squirt the gum out and add a large dollop of pigment and then
>>> mix them together, which leaves me with a too large area of paint on my
>>> palette. Recently I have found that some of my student's pigments
>>> contain too much arabic and never really dry. They stay sort of liquidy
>>> and a tad runny.
>>> Patricia Savage
>>> 816 Valerie Dr.
>>> Raleigh, NC 27606
>>> [log in to unmask]
>>> Consie Powell wrote:
>>>> What do other folks do in this situation? I have just gotten some new
>>>> tubes of paint (the particular ones are gouache, of very good quality,
>>>> but this has happend with transparent watercolor too...) and a few of
>>>> them are exhibiting a situation I've had happen before. When I go to
>>>> squeeze paint onto the palette for the first time, out first comes a
>>>> runny squirt of often yellowish goo, which I presume is gum arabic.
>>>> Often it is mixed somewhat with the pigment, but is way more dilute
>>>> than the pigment is supposed to be. Often I can tell that this is the
>>>> case when I first open the tube, as I can see it. What do others of you
>>>> do when this happens? (I'm presuming I'm not the only one who has seen
>>> Need to leave or subscribe to the Sciart-L listserv? Follow the
>>> instructions at
>> "Never doubt that a small group of thoughtful, committed citizens can
>> change the world. Indeed, it is the only thing that ever has." -
>> Margaret Mead
>> Need to leave or subscribe to the Sciart-L listserv? Follow the
>> instructions at
> Need to leave or subscribe to the Sciart-L listserv? Follow the
> instructions at
Need to leave or subscribe to the Sciart-L listserv? Follow the instructions at